New Mexico, 2004

Hail in New Mexico, September 29, 2004

September 29, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 29, 2:00 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 29, 2:00 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED SEP 29 2004

CORRECTED SECOND PARAGRAPH.

.DISCUSSION...CLOSED UPPER LEVEL LOW LOCATED OVER LAS VEGAS...NEVADA
THIS AFTERNOON. TONIGHT...STRONG DYNAMICS WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER ALL BUT EAST CENTRAL AND
NORTHEAST NM...WHERE ACTIVITY SHOULD REMAIN MORE ISOLATED UNTIL
DYNAMICS ARRIVE OVER THAT AREA ON THURSDAY. POLAR JET WILL PRODUCE
ENOUGH SHEAR IN THE VICINITY OF THE SACRAMENTO MOUNTAINS FOR SOME
THUNDERSTORMS TO BECOME SEVERE UNTIL AROUND 8 PM THIS EVENING.
THUS...SPC ISSUED A SEVERE THUNDERSTORM WATCH FOR THAT AREA.

THE UPPER LOW IS STILL PROGGED TO LIFT AND OPEN INTO A TROUGH ON
THURSDAY AS IT SWEEPS NORTHERN NM. A DRY SLOT WILL PUSH INTO THE
WEST AS THIS HAPPENS...SO LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE EAST WITH MAINLY ISOLATED ACTIVITY WEST.
BY FRIDAY...MOST OF THE UPPER TROUGH WILL BE OVER THE UPPER
MIDWEST...BUT SECONDARY SHORT WAVES WILL SWEEP NE NM IN NW FLOW
ALOFT AS A BACK DOOR COLD FRONT SURGES INTO THE NE AND EAST CENTRAL
PLAINS. MAINLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL FAVOR
NORTHERN AND CENTRAL AREAS FRIDAY. FRIDAY NIGHT...A 15 TO 25 MPH
EAST WIND BELOW CANYONS IN THE RIO GRANDE VALLEY WILL MOISTEN UP
CENTRAL AND WESTERN AREAS ENOUGH FOR ISOLATED AFTERNOON CONVECTION
ON SATURDAY NEAR AND EAST OF THE CONTINENTAL DIVIDE. THE EASTERN
HALF OF THE AREA SHOULD ALSO SEE ISOLATED CONVECTION ON SATURDAY.

SUNDAY LOOKS DRY WITH WEAK RIDGING OVER THE STATE...BUT ANOTHER
UPPER LOW WILL SWEEP THE STATE MONDAY THROUGH AT LEAST TUESDAY WITH
AT LEAST ISOLATED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/067 039/069 040 44520
GALLUP.................... 041/065 031/067 033 44420
GRANTS.................... 040/065 033/068 034 44420
GLENWOOD.................. 045/075 040/077 040 44420
CHAMA..................... 034/055 029/056 028 44532
LOS ALAMOS................ 043/058 037/059 038 44532
RED RIVER................. 031/053 027/055 026 44342
TAOS...................... 038/061 031/064 032 44532
SANTA FE.................. 041/063 037/065 037 44532
SANTA FE AIRPORT.......... 045/066 040/068 040 44531
ESPANOLA.................. 043/067 038/070 038 44532
ALBUQUERQUE HEIGHTS....... 050/069 049/072 050 44521
ALBUQUERQUE VALLEY........ 045/071 045/074 046 44521
ALBUQUERQUE FOOTHILLS..... 047/067 047/070 047 44521
ALBUQUERQUE WEST MESA..... 049/069 048/072 048 44521
SOCORRO................... 046/074 048/074 045 44520
SANDIA PARK/CEDAR CREST... 044/064 040/062 036 44521
MORIARTY/ESTANCIA......... 039/070 035/069 031 44521
CARRIZOZO................. 046/072 045/073 041 44620
RUIDOSO................... 042/067 040/068 036 44631
RATON..................... 041/068 036/060 032 44232
LAS VEGAS................. 042/066 037/062 035 44332
ROY....................... 045/069 041/063 038 44232
CLAYTON................... 050/073 047/065 040 44132
SANTA ROSA................ 050/073 047/071 045 44231
TUCUMCARI................. 052/077 050/071 045 44232
FORT SUMNER............... 053/077 051/073 045 44232
CLOVIS.................... 051/076 051/073 045 44232
PORTALES.................. 052/077 052/074 046 44232
ROSWELL................... 054/080 053/079 051 44531
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Sep 29, 4:51 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT WED SEP 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
551 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORM
ACTIVITY. IN ADDITION...SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL CAUSING ARROYOS AND SMALL STREAMS TO RUN HIGH. THE BEST
THREAT FOR PRECIPITATION WILL BE OVER THE WESTERN AND CENTRAL PARTS
OF THE STATE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

In the hours before

Special weather statement, Sep 29, 1:25 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED SEP 29 2004

NMZ002-003-008-009-292230-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
225 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND HEAVY RAINFALL
ACROSS PARTS OF CENTRAL AND NORTH CENTRAL NEW MEXICO...

AT 210 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
STRONG FAST MOVING THUNDERSTORMS SWEEPING ACROSS SOUTHERN RIO ARRIBA
AND WESTERN SANDOVAL COUNTIES.  LOCALLY HEAVY RAINFALL...HAIL UP TO
1/2 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
AFFECT HIGHWAY 550 BETWEEN LYBROOK...CUBA AND SAN YSIDRO. THE STORMS
WILL EVENTUALLY SPREAD INTO THE JEMEZ AND RIO CHAMA RIVER VALLEYS
AND THE LOS ALAMOS AREA BEFORE 300 PM.

SMALL HAIL FROM THESE PASSING STORMS MAY ACCUMULATE TO A DEPTH OF
SEVERAL INCHES. SPOTTERS NEAR CUBA REPORTED THAT THE GROUND WAS
COVERED BY PEA SIZE HAIL JUST AFTER 200 PM.

ACROSS CENTRAL NEW MEXICO...SEVERAL STRONG THUNDERSTORMS WILL AFFECT THE
MIDDLE RIO GRANDE VALLEY FROM BERNALILLO AND THE SANTA ANA PUEBLO
REGION SOUTH TO BELEN.

IN ADDITION TO HEAVY RAIN AND SMALL DIAMETER HAIL...THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS. THE AIRMASS
IS MOIST AND UNSTABLE ACROSS THE REGION.  BECAUSE THE AIR ALOFT IS
COLDER...FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

THE  FUNNELS ARE SHORT LIVED AND RARELY LAST LONGER THAN TEN
MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS
IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE
GROUND AND BRIEFLY BECOME TORNADOES. HOWEVER...SINCE THE FUNNELS ARE
BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE
TO DETECT WITH DOPPLER RADAR.

KJ
Special weather statement, Sep 29, 2:05 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED SEP 29 2004

NMZ011-015-016-292130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-LOWER RIO GRANDE VALLEY-
305 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST SOCORRO AND
SOUTHWEST LINCOLN COUNTIES...

AT 300 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST SOCORRO COUNTY AND
NORTHERN PARTS OF THE TULAROSA VALLEY WEST OF HIGHWAY 54 IN
SOUTHWEST LINCOLN COUNTY. ON THEIR CURRENT PATH...THE STORMS WILL
BEGIN IMPACT AREAS BETWEEN CARRIZOZO AND OSCURO AFTER 330 PM.  WIND
GUSTS EXCEEDING 50 MPH...HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

KJ

The radar

The Albuquerque radar (KABX), 7 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bernalillo

When
September 29, 5:16 PM MST
Where
Bernalillo County, 15 mi W of Albuquerque
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.083, -106.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422909.